Kansas, 2016

Damaging Winds in Kansas, August 19, 2016

August 19, 2016 · NWS TOP · 13 events in 6 counties and zones

A complex of thunderstorms developed across portions of north-central Kansas and south-central Nebraska. These thunderstorms quickly pushed southeast across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A complex of thunderstorms developed across portions of north-central Kansas and south-central Nebraska. These thunderstorms quickly pushed southeast across much of the area. The majority of damaging wind reports occurred along Interstate-70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 19, 2:30 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 19, 2:30 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
330 PM CDT FRI AUG 19 2016

.SHORT TERM...(This Evening through Saturday)
Issued at 328 PM CDT FRI AUG 19 2016

Water vapor imagery depicts an upper level disturbance currently
over north central Kansas. With this, a cluster of storms have
formed and along a surface front extending from western Iowa into
southwest Kansas. Storms started as elevated and have become more
surface based as they organize, with small hail and heavy rain
already reported. CAPE ahead of this activity is over 2500 J/kg,
with DCAPE values near 1000 J/kg, and shear continues to be
marginal with values near 25kts. Models indicate storms may
initially start as clusters and then merge into a line as they
move through the forecast area primarily between 3 and 10 PM. The
main threat will be locally damaging winds with any clusters that
manage to move ahead of the front and bow, but small to severe
hail is also possible. Rainfall totals are generally be around an
inch for the area, although heavier amounts up to 2.5 inches will
be possible creating a concern for localized flash flooding.
Storms will be diurnal in nature and should begin to weaken after
sunset.

Scattered showers may linger behind the front, but overall storms
will come to an end by early morning tomorrow.  Conditions will
steadily improve through the morning with skies clearing from west
to east as surface high pressure moves into the area.  A strong
pressure gradient will be present over the area tomorrow morning as
this new airmass pushes into northeast Kansas and gusty winds up to
20kts are expected through the morning, decreasing through the
afternoon. Even with clearing skies and ample sunshine tomorrow
afternoon, prevalent cold air advection will only allow highs to
top out in the mid to upper 70s tomorrow.

.LONG TERM...(Saturday Night through Friday)
Issued at 328 PM CDT FRI AUG 19 2016

Northwest flow aloft will prevail across the Central Plains on the
backside of the upper level trough moving into the Mid Mississippi
Valley Saturday night. High pressure will build into central and
eastern Kansas and gradually move east across eastern Kansas on
Sunday. Lows Sunday morning will be cool with highs in the low to
mid 50s. Forecast soundings show mixing down from 780mb to 820 mb
from west to east on Sunday which should give highs in the lower
80s. As an upper level trough moves into the Pacific Northwest
Sunday night a surface trough will develop across the Western High
Plains while the surface high moves off to the east. This will
induce a return of southerly flow across the area and expect lows
Monday morning from the upper 50s to lower 60s. Monday the upper
trough will deepen across the west with ridging across the Central
Plains. Expect highs to be a few degrees warmer on Monday with highs
in the mid 80s with a few readings in the upper 80s possible near
central Kansas. Sensible weather will be rather benign Saturday
night through Monday.

Tuesday through Friday will see off and on rain and thunderstorm
chances as a pair of weak waves traverse over a weak and slow moving
frontal boundary across northeast into east central Kansas.  On
Tuesday night into Wednesday morning it seems reasonable with the
timing of shortwaves and development of a weak to moderately strong
LLJ in place over central to north central Kansas could enhance
elevated showers and storms which eventually move into portions of
northeastern Kansas overnight.  Some stronger storms could have just
enough instability and shear have some small hail and strong gusty
winds.  Second best chance of storms for the extended period sets up
Wednesday night into Thursday early morning as second wave moves
into the region.  After this, the front should push south as a
stronger surface ridge builds in from the northwest.  Expect temps
to be overall lower during the period with highs in low to mid 80s
with overnight lows possibly around 60 by next Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1245 PM CDT FRI AUG 19 2016

Have generally kept the same trends as the previous TAF.  Scattered
showers may form this afternoon near TOP/FOE and have kept VCTS for
these sites until the main line of storms is expected to move
through.  Thunderstorms are expected to reach MHK near 22Z and
TOP/FOE near 00Z and storms may produce heavy rainfall with
temporary reduced visibilities.  Models have been in better
agreement with MVFR ceilings post frontal near TOP/FOE and have
opted to include them in this TAF issuance.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Drake/53
AVIATION...Heller
Hazardous weather outlook, Aug 19, 2:36 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT FRI AUG 19 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-202045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
336 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE MOVING THROUGH THE AREA AND WILL CONTINUE TO
PROGRESS EAST THIS EVENING AND OVERNIGHT. SOME OF THE STORMS
COULD BE SEVERE WITH DAMAGING WINDS AND HAIL BETWEEN 3 PM AND 10
PM. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Aug 19, 3:43 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
443 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     8 N CHAPMAN             39.09N 97.02W
08/19/2016  E50 MPH          DICKINSON          KS   TRAINED SPOTTER

            WINDS MAY HAVE BEEN SLIGHTLY STRONGER...NO DAMAGE TO
            REPORT.

&&

BDRAKE
Special weather statement, Aug 19, 3:53 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT FRI AUG 19 2016

KSZ035-192230-
DICKINSON-
453 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY UNTIL
530 PM CDT...

AT 453 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF ENTERPRISE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH HAVE BEEN MEASURED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERINGTON...ENTERPRISE...HOPE...WOODBINE AND CARLTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 280 AND 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
EAST CENTRAL AND CENTRAL KANSAS.

LAT...LON 3898 9711 3893 9693 3887 9693 3887 9689
      3881 9689 3881 9693 3864 9693 3861 9694
      3861 9725 3873 9731
TIME...MOT...LOC 2153Z 281DEG 17KT 3883 9718
Local storm report, Aug 19, 4:13 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HEAVY RAIN       6 NE TALMAGE            39.09N 97.18W
08/19/2016  E2.00 INCH       DICKINSON          KS   TRAINED SPOTTER

            STILL RAINING...ESTIMATED STORM TOTAL TODAY

&&

BDRAKE
Special weather statement, Aug 19, 4:16 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT FRI AUG 19 2016

KSZ010-022-023-036>038-192245-
WABAUNSEE-RILEY-MARSHALL-POTTAWATOMIE-MORRIS-GEARY-
516 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN
WABAUNSEE...MORRIS...EASTERN GEARY...SOUTHEASTERN MARSHALL...
SOUTHEASTERN RILEY AND POTTAWATOMIE COUNTIES UNTIL 545 PM CDT...

AT 515 PM CDT...TRAINED WEATHER SPOTTERS REPORTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FRANKFORT TO 3 MILES
SOUTH OF HERINGTON. MOVEMENT WAS SOUTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS AROUND 50 MPH HAVE BEEN
REPORTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MANHATTAN...WAMEGO...HERINGTON...COUNCIL GROVE...ALMA...
WESTMORELAND...BLAINE...ST. MARYS...OGDEN...GRANDVIEW PLAZA...
FRANKFORT...ONAGA...ST. GEORGE...WHITE CITY...ALTA VISTA...DWIGHT...
MCFARLAND...PAXICO...BELVUE AND EMMETT.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 300 AND 336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN...EAST CENTRAL AND CENTRAL KANSAS.

LAT...LON 3971 9624 3956 9624 3957 9604 3924 9603
      3874 9630 3874 9635 3862 9635 3852 9641
      3852 9693 3875 9693 3975 9643
TIME...MOT...LOC 2215Z 293DEG 32KT 3967 9642 3861 9694
Local storm report, Aug 19, 4:20 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     4 NNW WOODBINE          38.84N 97.00W
08/19/2016  E40 MPH          DICKINSON          KS   TRAINED SPOTTER

            WINDS MAY HAVE BEEN A LITTLE STRONGER THAN 40MPH BUT NO
            DAMAGE WITH THIS STORM.

&&

BDRAKE
Local storm report, Aug 19, 4:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     4 S CHAPMAN             38.91N 97.04W
08/19/2016  M45.00 MPH       DICKINSON          KS   TRAINED SPOTTER

            MEASURED WITH CALIBRATED INSTRUMENT. NO DAMAGE REPORTED.

&&

BDRAKE

The radar

The Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Riley

When
August 19, 4:23 PM CST to 4:24 PM CST
Where
Riley County, 3.02 mi WNW of Camp Funston
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.120, -96.780

Measured by a Kansas Mesonet site.

Thunderstorm Wind, Wabaunsee

When
August 19, 5:35 PM CST to 5:36 PM CST
Where
Wabaunsee County, 0.88 mi NE of Harveyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.790, -95.960

Small limbs reported down in Harveyville. Winds estimated to be between 50 and 60 mph.

Thunderstorm Wind, Shawnee

When
August 19, 5:38 PM CST to 5:39 PM CST
Where
Shawnee County, Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.050, -95.680

Report from 25th and Indian Hills.

Thunderstorm Wind, Osage

When
August 19, 5:42 PM CST to 5:43 PM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Estimated wind gust.

Thunderstorm Wind, Shawnee

When
August 19, 5:47 PM CST to 5:48 PM CST
Where
Shawnee County, Topeka
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.050, -95.680

Tree branches 10 inches in diameter were reported down at 33rd and Urish. Report relayed from social media.

Thunderstorm Wind, Shawnee

When
August 19, 5:50 PM CST to 5:51 PM CST
Where
Shawnee County, Topeka
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.050, -95.680

Several 6 to 8 inch diameter limbs down at 6th and Macvicar. 10 inch diameter limbs down at 25th and Urish.

Thunderstorm Wind, Shawnee

When
August 19, 5:50 PM CST to 5:51 PM CST
Where
Shawnee County, Topeka
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.050, -95.680

Several locations with 4 to 10 inch diameter limbs down including: 29th and Fairlawn...21st and Urish...2200 NW Tyler...Forbes Field...6th and Rice Road...2700 Rother.

Thunderstorm Wind, Shawnee

When
August 19, 5:50 PM CST to 5:51 PM CST
Where
Shawnee County, Topeka
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.050, -95.680

A 2.5 foot diameter tree was down across the road at 32nd and Fairlawn.

Thunderstorm Wind, Shawnee

When
August 19, 5:55 PM CST to 5:56 PM CST
Where
Shawnee County, Topeka
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.050, -95.680

Tree limbs 12 inches in diameter were down at 29th and Eveningside.

Thunderstorm Wind, Jefferson

When
August 19, 6:02 PM CST to 6:03 PM CST
Where
Jefferson County, 3.45 mi S of Meriden
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.130, -95.570

Power lines down at K-4 and Detlor Road. Time estimated based on radar signature.

Thunderstorm Wind, Jefferson

When
August 19, 6:15 PM CST to 6:16 PM CST
Where
Jefferson County, 0.87 mi SE of Perry
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.070, -95.390

A 12 inch limb was snapped off of a healthy tree.

Thunderstorm Wind, Douglas

When
August 19, 6:31 PM CST to 6:32 PM CST
Where
Douglas County, Lawrence Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.020, -95.220

Thunderstorm Wind, Douglas

When
August 19, 6:32 PM CST to 6:33 PM CST
Where
Douglas County, 0.54 mi E of Lawrence Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.020, -95.210

A power line was down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657280, 657281, 657282, 657283, 657284, 657285, 657300, 657302, 657289, 657294, 657295, 657297, 657299.